Reach Us +447480022765

A rare case of bilateral lower extremity edema due to low dose gabapentin therapy in a young male patient

Author(s): Arunpreet Kahlon, Naveen Gnanabakthan, Amrita Dhillon, Dinesh Subedi

46 year old male with past medical history of schizoaffective disorder and chronic lower back pain, was admitted for management of worsening depression and anxiety. He was started on gabapentin, 300mg twice daily for his back pain and anxiety symptoms. His only other medication was hydrocodone. Over next few days, he started developing worsening bilateral lower extremity edema. He did not have any cardiovascular related symptoms. Physical exam was only significant for 3+ pitting edema with all laboratory values and imaging being unremarkable. Gabapentin was discontinued and his lower extremity swelling improved over subsequent days. Incidence of pedal edema with gabapentin use is approximately 7 to 7.5% with all studies being in elderly patients receiving doses above 1200 mg/day. This case illustrates that lower doses of gabapentin can also cause this adverse effect. It is important to recognize this adverse effect because gabapentin is used in conditions like diabetic neuropathy, which is associated with multiple co-morbidities that can give rise to bilateral leg swelling. Presence of gabapentin induced leg swelling can thus confound the clinical picture.


Full-Text | PDF